Kentucky, 2010

Flash Flooding and Flooding in Kentucky, August 18, 2010

August 18, 2010 · NWS LMK · 8 events in 5 counties and zones

A stalled frontal boundary stretched from south central to eastern Kentucky on the morning of August 18. Tropical moisture streaming north over the boundary enhanced by an upper level shortwave led to rounds of heavy showers and thunderstorms across south central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stalled frontal boundary stretched from south central to eastern Kentucky on the morning of August 18. Tropical moisture streaming north over the boundary enhanced by an upper level shortwave led to rounds of heavy showers and thunderstorms across south central Kentucky. Torrential rainfall produced flash flooding and flooding across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 18, 5:26 AM CST, 4 minutes earlier.

Area forecast discussion, Aug 18, 5:26 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
726 AM EDT WED AUG 18 2010

...FORECAST UPDATE...

HAVE ISSUED A FLASH FLOOD WARNING FOR THE LAKE CUMBERLAND REGION IN
SOUTH CENTRAL KENTUCKY. TROPICAL MOISTURE IS STREAMING NORTHEAST
ALONG A STALLED FRONTAL BOUNDARY THAT CURRENTLY STRETCHES FROM NEAR
BOWLING GREEN THROUGH JACKSON KENTUCKY. DOPPLER RADAR ESTIMATED THAT
BETWEEN 1 AND 3 INCHES OF RAIN HAD FALLEN SINCE 4 AM EDT ACROSS
PORTIONS OF MONROE...CUMBERLAND...CLINTON...AND RUSSELL COUNTIES.
ALTHOUGH RAIN MAY BECOME MORE SPORADIC ACROSS THIS AREA AFTER DAY
BREAK...OCCASIONAL HEAVY DOWNPOURS ARE STILL EXPECTED THROUGH THE
MORNING HOURS.

ELSEWHERE...SUBSTANTIAL RAINS WILL CONTINUE ACROSS THE REST OF OUR
SOUTHERN COUNTIES NEAR TENNESSEE AND ACROSS THE SOUTHERN BLUEGRASS
REGION.

.SHORT TERM (TODAY AND TONIGHT)...

SHARP MOISTURE GRADIENT ACROSS THE CWA AT THIS TIME...WITH FRONTAL
BOUNDARY ANALYZED FROM KENTUCKY MESONET DATA SOUTH OF AN OHIO TO
LINCOLN COUNTY LINE. DEWPOINT DIFFERENCE BETWEEN KSDF AND KBWG IS 15
DEGREES THIS HOUR.  WAVE OF RAIN WITH SOME EMBEDDED THUNDER IS
MOVING ACROSS THE KY/TN BORDER. SOME WEAKER ECHOES OVER CENTRAL
KENTUCKY ARE EVIDENCE OF OVERRUNNING WITH THIS BOUNDARY...AND MOST
LIKELY NOT MUCH OF IT IS MAKING IT TO THE GROUND. THAT WILL CHANGE
SOON.

AS LOWER ATMOSPHERE MOISTENS UP TODAY...EXPECT A HEAVY RAIN EVENT
FOR MOST OF SOUTH CENTRAL KENTUCKY. THE STALLED BOUNDARY WILL GET
ENHANCED BY A SHORTWAVE TROUGH...NOTED ON LATEST WATER VAPOR IMAGERY
OVER WESTERN MISSOURI AT THIS TIME. WHILE INSTABILITY WILL BE
LIMITED BY CLOUD COVER...STILL EXPECT PLENTY OF DYNAMIC LIFT FOR
MODERATE TO HEAVY RAINS TO FALL IN WAVES DOWN THERE. FLOOD POTENTIAL
IS STILL IN QUESTION...SEE HYDROLOGICAL DISCUSSION BELOW.

SIMILAR TO THE DEWPOINT GRADIENT...EXPECT A SHARP POP GRADIENT
ACROSS THE REGION TODAY...WITH NORTHERN PARTS OF THE CWA BARELY IN
THE SLIGHT CHANCE RANGE. THIS REGION WILL HAVE THE BEST CHANCE TO
SEE INSOLATION TODAY...THOUGH LIKELY VEILED THROUGH MID TO HIGH
CLOUDS. HAVE TEMPERATURES INTO THE MID 80S IN SOUTHERN
INDIANA...THEN DROPPING OFF TO THE MID TO UPPER 70S ACROSS SOUTH
CENTRAL KENTUCKY AND THE BLUEGRASS.

.LONG TERM (THURSDAY - TUESDAY)...

THE UPPER AIR PATTERN EARLY IN THE EXTENDED IS FORECAST TO FEATURE
GENERALLY ZONAL FLOW ACROSS THE NORTHERN CONUS WITH A SERIES OF LOW
AMPLITUDE TROUGHS TRAVERSING THE COUNTRY. BY EARLY THURSDAY MORNING
ONE SHALLOW MID-LEVEL WAVE WILL BE MOVING EAST ACROSS THE CENTRAL
APPALACHIANS AS ANOTHER WEAK FEATURE WILL CROSS THE CENTRAL ROCKIES.
500MB RIDGING WILL TRAVERSE THE LOWER OHIO VALLEY LATE FRIDAY AHEAD
OF THIS SECOND FEATURE...NOW EXPECTED TO BE MOVING ACROSS THE
MISSISSIPPI VALLEY.

EXPECT PLENTY OF SUN AND WARMER AFTERNOON TEMPERATURES ACROSS
SOUTHERN INDIANA AND ALONG THE OHIO RIVER THURSDAY AFTERNOON AS
SUBSIDENCE DEVELOPS OVER ILLINOIS AND INDIANA. BY THURSDAY
MORNING...THE BOUNDARY THAT HELPED PRODUCE TODAY'S RAIN ACROSS OUR
SOUTHERN COUNTIES WILL HAVE SLIPPED FARTHER SOUTH ACROSS TENNESSEE
AND SOUTHEASTERN KENTUCKY. MOISTURE LINGERING ACROSS THE LAKE
CUMBERLAND AREA AND OUR TENNESSEE BORDER COUNTIES EARLY THURSDAY
MORNING WILL PROBABLY LEAD TO A CLOUDY MORNING AND A SLIGHT CHANCE
OF LINGERING SHOWERS. HOWEVER...EXPECT CLEARING ACROSS OUR SOUTH
LATE IN THE DAY.

AS MID LEVEL RIDGING ARRIVES THURSDAY NIGHT AND FRIDAY...EXPECT
MOSTLY CLEAR SKIES WITH RELATIVELY LOW HUMIDITIES AND TEMPERATURES
THAT WILL WARM BACK UP AT LEAST INTO THE LOWER 90S BY FRIDAY
AFTERNOON.

A TROUGH MOVING ACROSS THE WESTERN GREAT LAKES SATURDAY WILL SWEEP A
COLD FRONT ACROSS ILLINOIS AND MICHIGAN LATE IN THE DAY. GULF
MOISTURE OVER TENNESSEE AND THE NORTHERN GULF STATES WILL MOVE NORTH
ON INCREASING SOUTHERLY FLOW SATURDAY. WILL NOT MAKE CHANGES TO
CURRENT FORECAST OF A CHANCE OF CONVECTION CENTERED AROUND SATURDAY
AFTERNOON AND EVENING.

UPPER AIR PATTERN EARLY NEXT WEEK WILL BECOME MORE AMPLIFIED AND
BLOCKY AS TROUGHS DEVELOP ACROSS THE PACIFIC NORTHWEST AND OFF THE
MID ATLANTIC COAST. BOTH THE ECMWF AND THE GFS FORECAST A NARROW
AMPLIFIED RIDGE EXTENDING FROM MISSOURI THROUGH WISCONSIN MONDAY.
NORTHERLY FLOW ACROSS THE EASTERN OHIO VALLEY WILL SEPARATE A
BUILDING DOME OF HOT AIR ACROSS THE LOWER MISSOURI VALLEY FROM
COOLER TEMPERATURES ACROSS THE MID ATLANTIC. DEPENDING ON JUST HOW
FAR EAST THIS EASTERN TROUGH SETS UP...HOT TEMPERATURES ARE LOOKING
INCREASINGLY LIKELY ACROSS THE COMMONWEALTH SUNDAY THROUGH TUESDAY
OF NEXT WEEK. EXPECT MOSTLY SUNNY SKIES FROM LATE SUNDAY THROUGH THE
MIDDLE PORTION OF NEXT WEEK.

&&

.HYDROLOGIC...

OVER THE LAST 30 DAYS...SOUTH CENTRAL KENTUCKY HAS HAD RAINFALL
ANYWHERE BETWEEN ONE AND FIVE INCHES ABOVE NORMAL. AN ADDITIONAL ONE
TO THREE INCHES OF RAIN TODAY AND TONIGHT MAY CAUSE FLASH
FLOODING...ESPECIALLY IN AREAS WHERE HEAVY RAIN BANDS SET UP AND
TRAIN OVER THE SAME LOCATION. HOWEVER...FLASH FLOOD GUIDANCE VALUES
INDICATE WE CAN HANDLE THIS MUCH RAIN. ONLY EXCEPTION MAY BE OVER
THE LAKE CUMBERLAND COUNTIES...WHERE 6-HOUR GUIDANCE IS AT 1.5
INCHES. DO NOT HAVE HIGH ENOUGH CONFIDENCE IN PLACEMENT OF HEAVIEST
RAIN BANDS AND/OR TRAINING TO GO WITH A WATCH EVEN THERE FOR NOW.
WILL HAVE TO MONITOR LOCATIONS OF THESE BANDS FOR QUICK ISSUANCE OF
FLASH FLOOD WARNINGS IF NECESSARY.

WILL HIGHLIGHT THIS THREAT IN SEVERAL PRODUCTS AND OUR TOP NEWS.

&&

.AVIATION (12Z TAF ISSUANCE)...

UPSTREAM DEVELOPMENT CONTINUES FROM KBWG...SO WILL KEEP IN STORM
CHANCES THROUGH MID MORNING WITH IFR TEMPO GROUP. EXPECT A BRIEF
PAUSE IN HEAVIEST ACTION...TO ALLOW ATMOSPHERE TO DE-STABILIZE AGAIN
WHICH WILL NOT TAKE LONG. SHOULD SEE ANOTHER ROUND OF STORMS IN THE
EARLY AFTERNOON. MAY EVEN SEE ONE MORE ROUND LATE IN THE AFTERNOON
BEFORE THE SHORTWAVE PROVIDING ALL OF THE EXTRA FORCING FINALLY
SHIFTS EAST.

STILL LOOKING GOOD AT KSDF...AS DRY AIR IS HOLDING TOUGH. LIGHT
SHOWERS WILL CONTINUE TO PASS BY SOUTH OF THE AIRPORT AND MAY BE
ABLE TO KEEP VFR THROUGH THE EVENING. MODELS INDICATE SOME LOW LEVEL
MOISTURE STICKING AROUND TOWARD DAYBREAK AND PRODUCING REDUCED VSBY.
SKIES SHOULD CLEAR BY MID MORNING.

FOR KLEX...SIMILAR SITUATION AS KSDF WITH DRY AIR HANGING TOUGH. MAY
GET SOME STORMS PASSING BY TO THE SOUTH. BEST BET NOW IS THAT THEY
WILL JUST SEE SOME LIGHT RAIN. THEY TOO WILL GET SOME REDUCED VSBY'S
TOWARD DAYBREAK THURSDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.........JSD
SHORT TERM.....RJS
LONG TERM......JSD
AVIATION.......RJS
Hazardous weather outlook, Aug 18, 2:37 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
437 AM EDT WED AUG 18 2010

KYZ026>028-045>048-053>057-061>067-070>078-081-082-182000-
OHIO KY-GRAYSON KY-HARDIN KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
437 AM EDT WED AUG 18 2010 /337 AM CDT WED AUG 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL IS EXPECTED TODAY AND TONIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION AND TAKES ADVANTAGE OF PLENTY
OF AVAILABLE MOISTURE. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT
ANY POINT TODAY...CAUSING WIDESPREAD RAINFALL TOTALS OF ONE TO
THREE INCHES. WHILE SEVERE WEATHER IS NOT EXPECTED...THE HIGH
RAINFALL TOTALS MAY CAUSE SOME ISOLATED FLASH FLOODING. IN
ADDITION THE STORMS WILL PRODUCE BRIEF GUSTY WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LINGERING THUNDERSTORMS MAY CONTINUE INTO THURSDAY ACROSS THE LAKE
CUMBERLAND AND THE SOUTHERN BLUEGRASS REGIONS. LIGHTNING AND BRIEF
HEAVY RAIN MAY ACCOMPANY ANY THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SUNDAY AS A
FRONT PASSES THROUGH THE REGION. ANY THUNDERSTORMS SATURDAY THROUGH
SUNDAY WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...DANGEROUS
LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AS WELL AS
INSTANCES OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

INZ076>079-083-084-089>092-KYZ023>025-029>043-049-182000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-
TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-
SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-CLARK KY-
437 AM EDT WED AUG 18 2010 /337 AM CDT WED AUG 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THOUGH MOST OF THE HEAVY RAIN SHOULD REMAIN OVER SOUTH CENTRAL
KENTUCKY...SOUTH CENTRAL INDIANA AND THE REST OF CENTRAL KENTUCKY
WILL HAVE A SHOT AT SOME SHOWERS WITH EMBEDDED THUNDERSTORMS
TODAY. THE STRONGER STORMS WILL PRODUCE BRIEF GUSTY WINDS AS WELL
AS OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SUNDAY AS
A FRONT PASSES THROUGH THE REGION. ANY THUNDERSTORMS SATURDAY
THROUGH SUNDAY WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS...DANGEROUS LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

RJS/JSD

In the hours before

Special weather statement, Aug 18, 1:26 AM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 AM EDT WED AUG 18 2010

KYZ026>028-045>048-053>057-061>067-070>078-081-082-181500-
OHIO KY-GRAYSON KY-HARDIN KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...
ELIZABETHTOWN...FORT KNOX...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
326 AM EDT WED AUG 18 2010 /226 AM CDT WED AUG 18 2010/

...LOCALLY HEAVY RAINFALL AND ISOLATED FLOODING POSSIBLE TODAY...

AN UPPER LEVEL DISTURBANCE WILL WORK WITH AMPLE TROPICAL MOISTURE
AND A STALLED FRONTAL BOUNDARY ACROSS THE AREA TO GENERATE HEAVY
RAINFALL WITH EMBEDDED THUNDERSTORMS TODAY. AREAL AVERAGE RAINFALL
TOTALS ACROSS SOUTH CENTRAL KENTUCKY ARE EXPECTED TO BE BETWEEN
ONE AND THREE INCHES BY THE TIME THE RAIN ENDS LATE
TONIGHT...THOUGH ISOLATED HIGHER AMOUNTS ARE POSSIBLE. AREAS THAT
RECEIVE THE UPPER END OF THESE RAINFALL AMOUNTS LIKELY WILL SEE
SOME FLASH FLOODING. STAY TUNED FOR UPDATES THROUGHOUT THE DAY AND
REMEMBER...IF YOU ENCOUNTER A FLOODED ROADWAY WITH WATER OF
UNKNOWN DEPTH...TURN AROUND DON'T DROWN!

RJS
Special weather statement, Aug 18, 1:53 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 AM EDT WED AUG 18 2010

KYZ064-074>077-081-180815-
ADAIR-BARREN-CUMBERLAND-GREEN-METCALFE-MONROE-
253 AM CDT WED AUG 18 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
SMALL HAIL WILL QUICKLY MOVE NORTHEAST ACROSS METCALFE AND INTO
ADAIR COUNTIES...

AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDMONTON...AND MOVING NORTHEAST AT 40 MPH.

WINDS OF 30 TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
BRIEF VERY HEAVY RAINFALL...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL ALSO IMPACT...
   GASCON...
   GRADYVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3726 8549 3698 8523 3674 8567 3699 8587
TIME...MOT...LOC 0752Z 230DEG 35KT 3696 8562

JSD
Special weather statement, Aug 18, 2:19 AM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 AM EDT WED AUG 18 2010

KYZ026>028-045>048-053>057-061>067-070>078-081-082-181500-
OHIO KY-GRAYSON KY-HARDIN KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...
ELIZABETHTOWN...FORT KNOX...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
326 AM EDT WED AUG 18 2010 /226 AM CDT WED AUG 18 2010/

...LOCALLY HEAVY RAINFALL AND ISOLATED FLOODING POSSIBLE TODAY...

AN UPPER LEVEL DISTURBANCE WILL WORK WITH AMPLE TROPICAL MOISTURE
AND A STALLED FRONTAL BOUNDARY ACROSS THE AREA TO GENERATE HEAVY
RAINFALL WITH EMBEDDED THUNDERSTORMS TODAY. AREAL AVERAGE RAINFALL
TOTALS ACROSS SOUTH CENTRAL KENTUCKY ARE EXPECTED TO BE BETWEEN
ONE AND THREE INCHES BY THE TIME THE RAIN ENDS LATE
TONIGHT...THOUGH ISOLATED HIGHER AMOUNTS ARE POSSIBLE. AREAS THAT
RECEIVE THE UPPER END OF THESE RAINFALL AMOUNTS LIKELY WILL SEE
SOME FLASH FLOODING. STAY TUNED FOR UPDATES THROUGHOUT THE DAY AND
REMEMBER...IF YOU ENCOUNTER A FLOODED ROADWAY WITH WATER OF
UNKNOWN DEPTH...TURN AROUND DON'T DROWN!

RJS
Special weather statement, Aug 18, 2:40 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 AM EDT WED AUG 18 2010

KYZ077-078-180915-
ADAIR-RUSSELL-
340 AM CDT WED AUG 18 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF JAMESTOWN...AND MOVING EAST AT 25
MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL ALSO IMPACT...
   JAMESTOWN...

THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
28 AND 58.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3689 8523 3686 8522 3685 8524 3689 8527
      3691 8527 3693 8525 3693 8527 3705 8527
      3721 8508 3694 8492 3695 8494 3692 8497
      3685 8509 3684 8516
TIME...MOT...LOC 0840Z 259DEG 23KT 3697 8520

RS
Special weather statement, Aug 18, 4:27 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
627 AM EDT WED AUG 18 2010

KYZ026>028-045>048-053>057-061>067-070>078-081-082-181500-
OHIO KY-GRAYSON KY-HARDIN KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...
ELIZABETHTOWN...FORT KNOX...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
326 AM EDT WED AUG 18 2010 /226 AM CDT WED AUG 18 2010/

...LOCALLY HEAVY RAINFALL AND ISOLATED FLOODING POSSIBLE TODAY...

AN UPPER LEVEL DISTURBANCE WILL WORK WITH AMPLE TROPICAL MOISTURE
AND A STALLED FRONTAL BOUNDARY ACROSS THE AREA TO GENERATE HEAVY
RAINFALL WITH EMBEDDED THUNDERSTORMS TODAY. AREAL AVERAGE RAINFALL
TOTALS ACROSS SOUTH CENTRAL KENTUCKY ARE EXPECTED TO BE BETWEEN
ONE AND THREE INCHES BY THE TIME THE RAIN ENDS LATE
TONIGHT...THOUGH ISOLATED HIGHER AMOUNTS ARE POSSIBLE. AREAS THAT
RECEIVE THE UPPER END OF THESE RAINFALL AMOUNTS LIKELY WILL SEE
SOME FLASH FLOODING. STAY TUNED FOR UPDATES THROUGHOUT THE DAY AND
REMEMBER...IF YOU ENCOUNTER A FLOODED ROADWAY WITH WATER OF
UNKNOWN DEPTH...TURN AROUND DON'T DROWN!

RJS

The radar

The Nashville radar (KOHX), 82 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Monroe

When
August 18, 5:30 AM CST
Where
Monroe County, 0.89 mi NW of Gamaliel
Reported by
Trained Spotter
Coordinates
36.640, -85.790

A trained spotter reported 3.15 inches of rain over 2 1/2 hours. Minor flooding was reported.

Flood, Madison

When
August 18, 6:51 AM EST
Where
Madison County, 1.93 mi WNW of Reeds Crossing to 1.83 mi WNW of Reeds Crossing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.742, -84.252

Catalpa Loop was closed due to flooding. Numerous other roads had minor flooding in the city.

Heavy Rain, Monroe

When
August 18, 8:54 AM CST
Where
Monroe County, 0.89 mi NW of Gamaliel
Reported by
Public
Coordinates
36.640, -85.790

The public reported 6.31 inches of rain had fallen since midnight.

Flash Flood, Barren

When
August 18, 9:04 AM CST to 9:15 AM CST
Where
Barren County, 2.71 mi ESE of Park City to 2.85 mi ESE of Park City
Cause
Heavy Rain
Reported by
Public
Coordinates
37.090, -86.002

Water was running over the road at Gateway Ct. The road department had to put up barriers.

Flash Flood, Warren

When
August 18, 10:39 AM CST
Where
Warren County, 0.81 mi NNE of Bowling Green to 0.71 mi N of Bowling Green
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.991, -86.426

There were flooded cars in the Fairview Plaza Shopping Center at US 31W and Fairview Ave.

Flash Flood, Warren

When
August 18, 10:51 AM CST
Where
Warren County, 1.42 mi E of Girkin to 1.28 mi ENE of Girkin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.073, -86.344

Kentucky 743, Boiling Springs Rd., was flooded near Little Beaverdam Creek.

Flash Flood, Barren

When
August 18, 11:58 AM CST
Where
Barren County, 0.88 mi NW of Red Cross to 1.45 mi W of Red Cross
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.030, -86.080

Highway 68/80 was impassable near the Warren County line. Other impassable roads included Mayfield Mill Rd. near 68/80 in eastern Barren County and Highway 1297 west of Glasgow.

Flood, Allen

When
August 18, 1:00 PM CST
Where
Allen County, 1.16 mi NE of Red Hill to 0.92 mi NE of Red Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.743, -86.286

Water over KY 585 between mile markers 7 and 8 led to the road being closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258462, 258459, 258463, 258452, 258454, 258456, 258457, 258461.